MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G55245
Medical Device Problem Code Partial Blockage (1065)
Health Effect - Clinical Codes Numbness (2415); No Code Available (3191)
Date of Event 03/09/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant medical products: cook: kcfw-7.0-35-55-rb-hfanl1-hc; zbis-12-45-41; zalb-26-118; kcfw-12.0-35-45-rb-hfanl1-hc; indy-8.0-35-55-40; zsle-16-56-zt.(b)(4).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that a zenith flex with spiral-z technology aaa endovascular graft iliac leg became occluded after implantation in the patient's left common iliac artery.After presenting with numbness in the left leg, cta imaging showed that the patient had an occluded left leg graft (which is the subject of this report) as well as an occluded right external segment of their iliac bifurcation graft.The patient was noted to have large collateral vessels from the right internal iliac feeding in to the right leg, so the physician left the right side untreated.However, the physician decided to perform a thrombectomy on the patient's left side and relined the graft from the main body flow divider to the left external iliac artery.The patient was also noted to have a clot throughout the main body graft that was left untreated.No other adverse effects to the patient have been reported.
 
Event or Problem Description
No additional patient/event information has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: the complaint facility, (b)(6) hospital, informed cook on 09mar2020 of an incident involving a zenith flex with spiral-z technology aaa endovascular graft iliac leg (zsle-24-56-zt) from lot 4213636.Thrombus was noted in the device on a follow-up procedure performed on (b)(6) 2020 due to the patient's numb left leg.The patient reportedly experienced no adverse effects as a result of this incident; no additional harm was reported.Reviews of the complaint history, device history record, drawing, instructions for use (ifu), quality control and specifications, as well as a visual inspection of imaging of the device provided, were conducted during the investigation.The complaint device was not returned for evaluation; however, imaging was provided and sent for expert review.Image review confirmed the complaint of thrombus in the zalb main body and the zsle leg graft.The occluded iliac leg was relined.The cause of the thrombus could be attributed to mild to moderate tortuosity in the iliac, the excessive overlap in the zsle leg graft, or the patient's polycythemia which contributes to a hypercoagulable state.Cook has concluded that this device was manufactured to specification.Additionally, a document based investigation evaluation was performed.A review of the device master record found that proper procedures are in place to identify and prevent this failure mode prior to device distribution.A review of the design history file showed that the affected product is safe and effective for its intended use.A review of the device history record found no related nonconformances or additional complaints associated with this device lot.There is no evidence to suggest there is any nonconforming product in house or out in the field.Additionally, a review of the product labeling for the device was completed.The instructions for use state the following instructions related to the reported failure mode: "4 warnings and precautions: 4.1 general: patients experiencing reduced blood flow through the graft limb and/or leaks may be required to undergo secondary interventions or surgical procedures.4.2 patient selection, treatment and follow-up: adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 14 french to 16 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, tortuous or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.Pre-existing regions of stenosis/narrowing (less than approximately 20 mm id in the aorta or 7 to 8 mm id in the iliacs) have been shown to increase the risk of a thromboembolic event (e.G., graft limb occlusion).The potential for this increased risk in these patients may preclude placement of an endovascular graft.Dilation of these regions with a noncompliant balloon and/or stent placement may be necessary to help assure maintained graft patency and to reduce the risk of a thromboembolic event.Additionally, the completion angiogram (with stiff wire guides removed) should be reviewed carefully to determine if further treatment in these regions is necessary (e.G., adjunctive ballooning or stenting).Failure to remove the stiff wire guide prior to the angiogram could mask any limb kinking or narrowing that might occur when the wire guide is removed.Follow-up imaging should be carefully reviewed for narrowing within the graft leg.Patients with a graft leg lumen of less than approximately 5 mm id may be at increased risk of a thromboembolic event (e.G., graft limb occlusion).Reintervention (e.G., noncompliant ballooning or stenting in these regions) should be considered to help assure maintained graft patency and to reduce the risk of a thromboembolic event.Patients with poor outflow or a hypercoagulable state (e.G., cancer) may be at an increased risk of a thromboembolic event.4.5 implant procedure systemic anticoagulation should be used during the implant procedure based on hospital- and physician-preferred protocol.If heparin is contraindicated, an alternative anticoagulant should be considered.Use caution during manipulation of catheters, wires and sheaths within an aneurysm.Significant disturbances may dislodge fragments of thrombus, which can cause distal embolization, or may rupture the aneurysm.Excessive overlap 10 mm above the main body bifurcation may increase the risk of limb thrombosis.5 adverse events: 5.2 potential adverse events: adverse events that may occur and/or require intervention include, but are not limited to: arterial or venous thrombosis and/or pseudoaneurysm, claudication (e.G., buttock, lower limb), embolization (micro and macro) with transient or permanent ischemia or infarction, endoprosthesis: occlusion, graft or native vessel occlusion, renal complications and subsequent attendant problems (e.G., artery occlusion, contrast toxicity, insufficiency, failure).11 directions for use: 11.1 zenith spiral-z aaa iliac leg system: 11.1.4 contralateral iliac leg placement and deployment: 3.Introduce the contralateral iliac leg delivery system into the artery.Advance slowly until at least one stent of the iliac leg graft overlaps within the main body and not past the radiopaque marker band positioned 30 mm from the proximal end of the iliac leg graft inside the contralateral limb of the main body.4.Confirm position of distal end of the iliac leg graft.Reposition the iliac leg graft if necessary to ensure internal iliac patency, a minimum overlap of one stent, and a maximum overlap of 30 mm within the main body endovascular graft.11.1.5 ipsilateral iliac leg placement and deployment: 2.Advance slowly until the ipsilateral iliac leg graft overlaps a minimum of one stent inside the ipsilateral limb of the main body.3.Confirm position of distal end of the iliac leg graft.Reposition the iliac leg graft if necessary to ensure internal iliac patency." based on the information provided, inspection of the imaging provided, and the results of the investigation, a root cause for occlusion was attributed to patient condition and unintended use error.The cause of the thrombus could be attributed to mild to moderate tortuosity in the iliac, the excessive overlap in the zsle leg graft, or the patient's polycythemia which contributes to a hypercoagulable state.The appropriate personnel have been notified.Per the quality engineering risk assessment, no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9874062
Report Number1820334-2020-00676
Device Sequence Number13593558
Product Code MIH
UDI-Device Identifier10827002552453
UDI-Public(01)10827002552453(17)160401(10)4213636
Combination Product (Y/N)N
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/27/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/01/2016
Device Model NumberG55245
Device Catalogue NumberZSLE-24-56-ZT
Device Lot Number4213636
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/09/2020
Supplement Date Received by Manufacturer10/06/2020
Initial Report FDA Received Date03/24/2020
Supplement Report FDA Received Date10/27/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H10.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age76 YR